According to the results of a study published in The Journal of Headache and Pain, delayed onset of headache following vaccination with an adenovirus vector-based COVID-19 vaccine is associated with development of cerebral venous thrombosis (CVT).
Adenovirus vector-based COVID-19 vaccines (Oxford-AstraZeneca ChAdOx1-S and Johnson & Johnson Janssen Ad26.COV2S) have been associated with CVT. Given that headache is the most frequent symptom of CVT, the investigators conducted an observational study with a case-control design in individuals vaccinated with nonreplicant adenovirus vector-based COVID-19 vaccines.
The team searched for all published cases and case series related to CVT following COVID-19 nonreplicant adenovirus vector-based vaccines between March 1 and April 30, 2021. They also assessed specific reports from the United States Centers for Disease Control and Prevention and the European Medicines Agency, and from all publications and reports, extracted demographic and clinical variables and the interval between the vaccination and onset of headache.
The researchers identified 77 cases of CVT after COVID-19 vaccination. In nearly all cases, patients were below 60 years of age (95.8%) and were women (89.7%).
The presence of headache was described in 49.4% of cases, and the median time between vaccination and onset of the CVT-related headache was 8 days (interquartile range, 7.0-9.7). In most cases (92.1%), the CVT-related headache was associated with other systemic or neurological symptoms.
Multiple organ thrombosis and intracranial hemorrhage occurred in 24.7% and 42.9% of cases, respectively, and 24.7% of patients died. The presence of headache (vs no headache) was associated with higher odds of intracranial hemorrhage (odds ratio [OR], 7.4; 95% CI, 2.7-20.8, P <.001) but not with death (OR, 0.51; 95% CI, 0.18-1.47; P =.213).
The investigators highlighted that while headache is a common symptom after vaccination, it typically presents and resolves within the same day or within a few days. In contrast, in adenovirus-based vaccine recipients with CVT, headache and other associated symptoms appear to share a unique delayed presentation.
“To conclude, delayed onset of headache following an adenovirus vector-based COVID-19 vaccine is associated with CVT. Patients with new-onset headache, 1 week after vaccination with an adenovirus vector-based vaccine, should receive a thorough clinical evaluation and CVT must be considered in the diagnostic work-up,” the authors wrote.
Disclosure: Some study authors declared affiliations with biotech, pharmaceutical, and/or device companies. Please see the original reference for a full list of authors’ disclosures.
García-Azorín D, Do TP, Gantenbein AR, et al. Delayed headache after COVID-19 vaccination: a red flag for vaccine induced cerebral venous thrombosis. J Headache Pain. 2021;22(1):108. doi:10.1186/s10194-021-01324-5